How did the simulated experience of Yoa Li’s case make you feel?
Talk about what went well in the scenario.
Reflecting on Yoa Li’s case, were there any actions you would do differently if you were to repeat this scenario? If so, how would your patient care change?
PCC What priority problem(s) did you identify for Yoa Li?
The first problem was that the patient was unresponsive due to the effects of the opiods. The second problem that the patient was struggling with pain after his surgery and needed help.
S/EBP/PCC List the signs and symptoms of opioid sedation.
The effects of opiod sedation can vary based on the amount taken. Possible signs can include: confusion, delirium, decreased awareness or responsiveness, breathing problems, extreme sleepiness, loss of alertness, nausea, vomiting, and small pupils.
S/EBP/PCC Discuss the appropriate method of using the Pasero Opioid-Induced Sedation Scale.
The patient is monitored to see what level they are at. If they are at S, 1, or 2, then no action is needed. The patient can be given more medication if needed, and they should continue to be monitored. If the patient is at level 3, their opiod dose should be reduced 25%-50%. Their respiratory status and sedation level should be closely monitored until their sedation level is stable at less than 3 and their respiratory status is suitable. If the patient is at level 4, the opiod should be stopped immediately an naloxone may need to be administered. The provider must be notified.
PCC/EBP Discuss the potential problems that could arise without prompt intervention related to Yoa Li’s current status, and describe those appropriate interventions.
The biggest problems are the risks for death or addiction. Appropriate interventions could include patient education as well as stricter monitoring of his medication intake.
I Explore evidence-based resources giving the correct guidelines for a patient in respiratory distress.
S/T&C Describe the appropriate SBAR communication to the provider.
S – After following the given orders, the patient is now responsive and recovering. I have educated the patient on the effects of overmedicating.
B – The patient was experiencing opiod sedation due to administering too much medication after his surgery. We removed the patient’s self-controlled analgesia and gave him ketorolac via IV.
A – The patient seems to be recovering fine. He seems to have understood the education he was given. His surgical wound also appears to be healing. I will continue to montitor him for any changes.
R – I recommend the provider monitor the pain medication given to the patient.
EBP/PCC Describe appropriate assessment(s) after administration of Narcan and the initiation of the alternate pain medication prescribed.
After administering Narcan, you want to assess the patient’s level of consciousness. You also want to assess the patient’s sedation level using Pasero Opioid-Induced Sedation Scale. I would check the person’s vitals next to see if anything is too high or too low. I would also try to assess their pain level in case that is something that needs to be addressed.
Describe how you would apply the knowledge and skills that you obtained in Yoa Li’s case to an actual patient care situation.
I have never actually seen the effects of someone with too much of an opiod in their system. I’ve heard of opiod overdoses and using Narcan to reverse the effects. I think this simulation gave me more information as well an idea of something else I will probably experience as a nurse.
The Scenario Analysis Questions are correlated to the Quality and Safety Education for Nurses (QSEN) competencies: Patient-Centered Care (PCC), Teamwork and Collaboration (T&C), Evidence-Based Practice (EBP), Quality Improvement (QI), Safety (S), and Informatics (I). Find more information at: http://qsen.org/